Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 91, NWS Blacksburg, VA

August 16, 1998Alleghany County, Wilkes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Aug 16, 1998, 12:06 AM EDT for Alleghany County, Wilkes County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 1998, 12:06 AM EDT (04:06 UTC)
Expired
Aug 16, 1998, 3:05 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Alleghany County, NC, Wilkes County, NC

The radar

The Roanoke radar (KFCX), 108 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1998-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1998-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 160405
FFWRNK
NCC005-193-160705-

BULLETIN--EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1206 AM EDT SUN AUG 16 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLEGHANY COUNTY IN NORTHWESTERN NORTH CAROLINA.
  NORTHERN WILKES COUNTY IN NORTHWESTERN NORTH CAROLINA.

* UNTIL 305 AM EDT.

* AT 1201... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  THUNDERSTORMS PRODUCING HEAVY RAINFALL OVER NORTHERN WILKES COUNTY
  AND SOUTHEASTERN ALLEGHANY COUNTY.

* AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS POSSIBLE IS POSSIBLE AS
  THESE STORMS TRACK SLOWLY NORTHWARD.

<< CALL TO ACTION >> BE ESPECIALLY CAUTIOUS AT NIGHT WHhEN IT IS
HARDER TO RECOGNIZE THE DANGER OF FLOODING.

.END/SPN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 8:30 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 15, 8:30 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
830 PM EDT SAT AUG 15 1998

DISC...

SCATTERED SHOWERS AND THUNDER LOOKING VERY SIMILAR TO LAST NIGHT ON
SAT PIX AND 88D'S.  DRIER THTA-E MIN MAINTAINING ITSELF EAST OF THE
BLUE RIDGE WITH SHOWERS STRUGGLING TO WORK INTO THE PIEDMONTS.  SAT
PIX INDICATING MOST ACTIVITY THAT DEVELOPS UPSTREAM WEAKENING AS IT
MOVES NORTHEASTWARD...EVEN IN THE WEST...AND PRECIP AMOUNTS
REFLECTING LACK OF INTENSITY WHERE IT DOES RAIN.

FOR THE NIGHT THE NGM (AND EVEN THE ETA TO SOME EXTENT) ACTUALLY
REINFORCES THE DRIER AIR IN THE LOWER LEVELS AND SHIFTS MOISTURE
SLIGHTLY WESTWARD. SHOWERS WERE HARD TO COME BY IN THE EAST LAST
NIGHT AND CANT SEE ANYTHING BUT A LO CHC POP THERE AGAIN TONIGHT.
FARTHER TO THE WEST THE QUESTION IS HOW "SOLID" THE AREA OF SHRA TO
THE SOUTHWEST WILL REMAIN.  SO FAR TOPS COOLING RAPIDLY AND MOSAIC
RADAR LOOPS NOT TERRIBLY IMPRESSIVE. WHILE I THINK GOOD CHANCE IS
BE4TTER...I HATE TO DO MUCH TO LOWER POPS IN THE WEST SINCE WE'RE
ONLY TALKING A HUNDREDTH AND IT WILL BE A DAMP NIGHT.

NOGUEIRA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 12:53 AM EDTFlash Flood WarningRNKSurry3 hr

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.